Missouri, 2015

Flash Flood and Damaging Winds in Missouri, July 24 to 25, 2015

July 24 to 25, 2015 · NWS SGF · 32 events in 13 counties and zones

A squall line of severe thunderstorms produced wind damage across the Missouri Ozarks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A squall line of severe thunderstorms produced wind damage across the Missouri Ozarks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 24, 2:09 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 24, 2:09 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
309 PM CDT Fri Jul 24 2015

.SYNOPSIS...
Issued at 229 PM CDT FRI JUL 24 2015

An upper level ridge was centered across the Texas/Oklahoma
panhandles this afternoon. An old, diffuse boundary was located
from roughly Kansas City to Lebanon to Ft Wood. Temperatures
ranged from the middle 90s across SE Kansas to the upper 80s
across the eastern Ozarks. Heat Indices were around 105 to 110
from the I49 corridor westward into Kansas. A thunderstorm complex
was located along the Iowa/Missouri border north of Kirksville and
was moving south.

&&

.SHORT TERM...(This Evening)
Issued at 229 PM CDT FRI JUL 24 2015

Main concern for this evening is in regard to the aforementioned
convective cluster near Kirksville. This line of storms has
separated from its upper level support but continues to dive south
along a theta-e and instability axis. With 0 to 6km shear vectors
of 30 to 35 knots and theta-e differentials around 35-40K, these
storms could produce damaging winds. If they are able to develop a
significant cold pool, this line could move into our area this
evening. Hi res models have been inconsistent but do break out
other scattered showers and storms this evening ahead of the
northern MO cluster, primarily over the eastern half of the CWA,
possibly tied to that old diffuse boundary. With warming and
slightly drying midlevels it may be hard to get convection west of
US 65. Heat indices will continue to hang near 100-105 across the
area until sundown.

Overnight, convection should wane with increasing inhibition. It
will be a rather mild night with lows in the middle to upper 70s.
An area of convection looks to fire along the Nebraska and Iowa
areas. Shear vectors would tend to point at this activity moving
southeast and possibly clipping our NE CWA by tomorrow morning
after 10Z.

.LONG TERM...(Saturday through Thursday)

By tomorrow morning, remnant convection from overnight MCS activity
across the Corn Belt may start to move south over northern/eastern
Missouri, and have maintained slight chance to chance PoPs over the
eastern Ozarks to account for the possibility of some outflow making
it far enough west to generate a few showers/thunderstorms within
the CWA.  Most locations, especially those west of Highway 63,
should stay dry, however.

Temperatures will again be very warm on Saturday, with highs in the
low to mid 90s over central and southern Missouri, and the mid to
upper 90s over western Missouri and southeastern Kansas.  Dewpoints
on Saturday will remain in the 70s, with resulting heat indices
between 102 and 109 area-wide.  A Heat Advisory will be issued for
the entire CWA from noon until 9 PM Saturday.

More of the same is expected for the first portion of next week,
with highs in the low to mid 90s on a daily basis through at least
Tuesday.  Occasional chances for isolated thunderstorms will be
possible as passing shortwaves across the Corn Belt briefly suppress
the upper ridge, but convection probably won't be widespread enough
to cool temperatures for except for a select few.  Even then,
increased humidity will be enough to maintain heat indices around
Heat Advisory criteria.

That said, after coordination with surrounding WFOs, will hold off
on extending the Advisory beyond tomorrow, given uncertainties with
temperatures/cloud cover/precipitation.  It is likely that most of
the area will end up with an Advisory beyond tomorrow, but this will
give us a bit more time to fine tune affected areas.

Some (relative) light does exist at the end of the tunnel, with both
the GFS and ECMWF suggesting that the upper level ridge will begin
to move back to the west by the middle to end of next week.  This
would allow somewhat cooler air to build into the area by next
Thursday/Friday, with highs perhaps returning to the mid to upper
80s, with dewpoints finally dropping out of the 70s.  If this comes
to fruition, it would be a welcomed break for many.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1242 PM CDT FRI JUL 24 2015

VFR conditions will prevail for the TAF period. Some high clouds
will traverse the area this afternoon. Very small chance of a
shower or storm this afternoon and evening but confidence and
coverage was too low at this point to include. Light fog is possible
overnight at BBG. Winds will remain light throughout the period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY until 9 PM CDT this evening FOR MOZ055-067-068-078-
     079-089-090-094-101-102.

     EXCESSIVE HEAT WARNING until 9 PM CDT this evening FOR MOZ066-
     077-088-093.

KS...EXCESSIVE HEAT WARNING until 9 PM CDT this evening FOR KSZ073-
     097-101.

&&

SHORT TERM...Burchfield
LONG TERM...Boxell
AVIATION...Burchfield
Hazardous weather outlook, Jul 24, 3:58 PM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
458 PM CDT FRI JUL 24 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-252200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
458 PM CDT FRI JUL 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.
  SIGNIFICANT EXCESSIVE HEAT RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS
  THE AREA...ESPECIALLY OVER CENTRAL MISSOURI...WHERE A CLUSTER OF
  STORMS WILL MOVE SOUTH INTO THE AREA. WIND GUSTS IN EXCESS OF 60
  MPH WILL BE POSSIBLE WITH THESE STORMS...ALONG WITH FREQUENT
  LIGHTNING. THESE STORMS MAY SURVIVE LONG ENOUGH TO MOVE SOUTH
  THROUGH THE U.S. 65 CORRIDOR THIS EVENING.

  HEAT INDICES WILL REMAIN BETWEEN 103 AND 112 UNTIL EARLY
  EVENING...WITH THE HIGHEST READINGS ACROSS WESTERN MISSOURI AND
  SOUTHEASTERN KANSAS.

  ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT OVER
  CENTRAL MISSOURI AND THE EASTERN OZARKS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  SCATTERED THUNDERSTORMS MAY PERSIST INTO EARLY SATURDAY MORNING
  ACROSS PORTIONS OF CENTRAL MISSOURI AND THE EASTERN OZARKS.

  HEAT INDICES WILL RANGE FROM 100 TO 109 DEGREES SATURDAY THROUGH
  AT LEAST TUESDAY OF NEXT WEEK. A HEAT ADVISORY IS IN EFFECT FOR
  THE ENTIRE OUTLOOK AREA SATURDAY...AND MAY BE NEEDED INTO EARLY
  NEXT WEEK.

  SCATTERED THUNDERSTORMS CAN NOT BE RULED OUT...MAINLY ACROSS
  CENTRAL MISSOURI AND THE EASTERN OZARKS SATURDAY THROUGH MOST OF
  NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY
  THIS EVENING ACROSS CENTRAL MISSOURI...AND PERHAPS FURTHER SOUTH
  ALONG THE U.S. 65 CORRIDOR.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

BOXELL

In the hours before

Special weather statement, Jul 24, 5:09 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
609 PM CDT FRI JUL 24 2015

MOZ055>057-250000-
BENTON MO-MILLER MO-MORGAN MO-
609 PM CDT FRI JUL 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...NORTHEASTERN BENTON AND
NORTHWESTERN MILLER COUNTIES UNTIL 700 PM CDT...

AT 606 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
FLORENCE TO OLEAN...MOVING SOUTH AT 25 MPH. PENNY SIZE HAIL...AND
WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE AURORA SPRINGS...BAGNELL...BARNETT...COLE
CAMP...CROCKERVILLE...ELDON...ETTERVILLE...FLORENCE...GRAVOIS
MILLS...LAKELAND...LAKEVIEW...MORA...OLEAN...ROCKY MOUNT...STOVER...
SYRACUSE AND VERSAILLES.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE LAKE OF
THE OZARKS.

PERSONS ON OR NEAR LAKE OF THE OZARKS...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. THUNDERSTORMS POSE A VARIETY OF
LIFE THREATENING HAZARDS TO BOATERS INCLUDING STRONG WINDS...VERY
CHOPPY WATERS...HAIL...DEADLY CLOUD TO GROUND LIGHTNING...AND
POTENTIALLY BLINDING RAINS. DON'T BE CAUGHT OUT ON THE WATER IN A
THUNDERSTORM...BOATERS SHOULD IMMEDIATELY SEEK SAFE HARBOR.

LAT...LON 3869 9284 3868 9283 3860 9283 3844 9262
      3843 9244 3818 9256 3845 9328 3854 9324
      3854 9307 3868 9307 3870 9305
TIME...MOT...LOC 2309Z 020DEG 23KT 3863 9307 3841 9257

SCHAUMANN

The radar

The Pleasant Hill radar (KEAX), 118 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

31 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
July 24, 5:30 PM CST
Where
Morgan County, 0.88 mi SW of Stover
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
38.440, -92.990

Several large 12 inch in diameter trees and power lines were blown down in Stover.

Thunderstorm Wind, Laclede

When
July 24, 6:30 PM CST
Where
Laclede County, 1.64 mi W of Lebanon
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.680, -92.700

Several trees and power lines were blown down.

Thunderstorm Wind, Dallas

When
July 24, 6:31 PM CST
Where
Dallas County, 1.29 mi ESE of Windyville
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.710, -92.910

Dallas County 911 reported a tree was blown down on Moon Valley Road east of Windyville.

Thunderstorm Wind, Douglas

When
July 24, 6:40 PM CST
Where
Douglas County, 1.1 mi E of Vanzant
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.970, -92.300

There were three large trees blown down on Highway 95.

Thunderstorm Wind, Dallas

When
July 24, 6:42 PM CST
Where
Dallas County, 0.55 mi E of Pumpkin Center
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
37.750, -93.070

A tree was blown down on a power line near the Highway 73 and Highway 64.

Thunderstorm Wind, Hickory

When
July 24, 6:50 PM CST
Where
Hickory County, Pittsburg
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.830, -93.300

A few trees were blown down in Pittsburg.

Thunderstorm Wind, Hickory

When
July 24, 6:54 PM CST
Where
Hickory County, 0.88 mi SE of Pittsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.820, -93.290

Numerous large limbs up to 10 inches in diameter were blown down at Highway 64 and Highway RA.

Thunderstorm Wind, Dallas

When
July 24, 7:02 PM CST
Where
Dallas County, 1.3 mi WNW of Redtop
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
37.510, -93.170

A small tree was blown down at Highway TT and Cassity Road in southwest Dallas County.

Thunderstorm Wind, Polk

When
July 24, 7:04 PM CST
Where
Polk County, 1.09 mi E of Polk
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.730, -93.300

Several small trees were blown down in the Polk area.

Thunderstorm Wind, Polk

When
July 24, 7:10 PM CST
Where
Polk County, 0.55 mi E of Tin Town
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.450, -93.190

Several large limbs were blown down and wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Ozark

When
July 24, 7:10 PM CST
Where
Ozark County, 0.69 mi N of Mammoth
Measured
60 kt (69 mph) estimated gust
Reported by
State Official
Coordinates
36.540, -92.400

Several large tree limbs were blown down.

Thunderstorm Wind, Webster

When
July 24, 7:10 PM CST
Where
Webster County, 2.83 mi ESE of Caddo
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.340, -93.000

A large tree branch was blown down near a home 5 miles west of Marshfield.

Thunderstorm Wind, Greene

When
July 24, 7:27 PM CST
Where
Greene County, Strafford Grn Co Arp
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.280, -93.120

Sustained wind were estimated between 40 to 45 mph with several wind gusts up to 60 mph reported near Farm Road 84 and Highway 125.

Thunderstorm Wind, Greene

When
July 24, 7:39 PM CST
Where
Greene County, 0.55 mi E of Springfield
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.200, -93.290

A large tree was blown down at the KRBK TV studios in east Springfield. Several large limbs were blown onto power lines.

Thunderstorm Wind, Webster

When
July 24, 7:40 PM CST
Where
Webster County, 0.55 mi E of Rogersville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.120, -93.060

A tree fell onto a house at Kinsbury and Cherry Street in Rogersville.

Thunderstorm Wind, Greene

When
July 24, 7:40 PM CST
Where
Greene County, 1.49 mi NNW of Turners
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.200, -93.160

A large tree was blown down at the 6600 Block of East Farm Road 138.

Thunderstorm Wind, Christian

When
July 24, 7:40 PM CST
Where
Christian County, 0.88 mi SE of Nixa
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.040, -93.290

Wind gusts were estimated up to 60 mph and there was minor tree damage.

Thunderstorm Wind, Webster

When
July 24, 7:40 PM CST
Where
Webster County, 0.55 mi E of Rogersville
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.120, -93.060

Wind gusts were estimated up to 70 mph which heavily damaged a patio canopy.

Thunderstorm Wind, Christian

When
July 24, 7:47 PM CST
Where
Christian County, Sparta
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
37.000, -93.080

Wind gusts were estimated between 60 to 70 mph which blew off patio furniture off a deck. There was also some minor tree and property damage.

Thunderstorm Wind, Douglas

When
July 24, 7:47 PM CST
Where
Douglas County, 1.3 mi ENE of Dogwood
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
37.040, -92.830

There was damage to the antenna of a repeater which was bent over near the intersection of Highway BB and Highway 14. Several large limbs were blown down on Highway 14.

Thunderstorm Wind, Greene

When
July 24, 7:50 PM CST
Where
Greene County, 0.88 mi NE of Springfield Bar H Ar
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.190, -93.120

A ten inch tree was reported down across Highway 125.

Thunderstorm Wind, Wright

When
July 24, 7:55 PM CST
Where
Wright County, 0.69 mi S of Mansfield
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
37.110, -92.580

Two large trees were blown down in Mansfield. One tree fell onto a wooden porch and damaged the structure near the intersection of Highway 60 and Highway 5.

Thunderstorm Wind, Ozark

When
July 24, 7:55 PM CST
Where
Ozark County, 1.77 mi SW of Lawndale
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.610, -92.270

A large tree limb fell down onto a vehicle.

Thunderstorm Wind, Wright

When
July 24, 7:56 PM CST
Where
Wright County, Mansfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.120, -92.580

A tree was blown down on Highway 5 one mile north of Mansfield which partly blocked the highway.

Thunderstorm Wind, Stone

When
July 24, 8:12 PM CST
Where
Stone County, 0.69 mi N of Crane
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.910, -93.570

Several power lines were blown down at Apricot Lane in the town of Crane as well as a large tree blown down across Medical Springs.

Thunderstorm Wind, Taney

When
July 24, 8:17 PM CST
Where
Taney County, 2.07 mi N of Forsyth
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.710, -93.120

Wind gusts were estimated between 50 to 60 mph.

Thunderstorm Wind, Stone

When
July 24, 8:20 PM CST
Where
Stone County, 2.35 mi NNW of Notch
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.700, -93.370

A large tree was blocking both lanes at the 4600 block of State Highway DD.

Thunderstorm Wind, Stone

When
July 24, 8:22 PM CST
Where
Stone County, 1.49 mi NNW of Abesville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.850, -93.380

A tree was blown down on Abesville Circle.

Thunderstorm Wind, Stone

When
July 24, 8:26 PM CST
Where
Stone County, 1.77 mi SW of Elsey
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.830, -93.570

Several large tree limbs were blown down.

Thunderstorm Wind, Stone

When
July 24, 8:30 PM CST
Where
Stone County, 2.15 mi NNE of Kimberling City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.630, -93.420

Several large tree branches were blown down.

Thunderstorm Wind, Taney

When
July 24, 8:40 PM CST
Where
Taney County, 0.69 mi S of Branson
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
36.640, -93.220

Several power lines were blown down in downtown Branson.

Flash Flood, Douglas

When
July 24, 11:02 PM CST to July 25, 1:02 AM CST
Where
Douglas County, 0.88 mi NE of Ann to 0.82 mi NE of Ann
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.040, -92.190

Highway EE at Little Creek was flooded and closed due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582026, 582027, 582066, 582050, 582064, 582063, 582047, 582065, 582061, 582028, 582060, 582062, 582029, 582030, 582042, 582044, 582053, 582056, 582040, 582049, 582031, 582033, 582058, 582037, 582052, 582043, 582054, 582055, 582051, 582059, 582057, 582025.